Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Austin/San Antonio, TX

August 18, 2008Edwards County, Kinney County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 18, 2008, 7:10 PM CDT for Edwards County, Kinney County, Uvalde County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 7:10 PM CDT (00:10 UTC)
Expired
Aug 18, 2008, 7:33 PM CDT
In force
23 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Kinney County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 43 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 190010
SVREWX
TXC137-271-463-190100-
/O.NEW.KEWX.SV.W.0151.080819T0010Z-080819T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EDWARDS COUNTY...
  NORTHEASTERN KINNEY COUNTY...
  NORTHWESTERN UVALDE COUNTY...

* UNTIL 800 PM CDT.

* AT 706 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 11 MILES NORTHWEST OF MONTELL...OR 23 MILES WEST OF
  LEAKEY...AND MOVING SOUTH AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTELL BY 755 PM CDT...

LAT...LON 2940 10030 2973 10025 2979 10004 2973 10003
      2971 10004 2969 10003 2963 10002 2963 9990
      2944 9984
TIME...MOT...LOC 0010Z 348DEG 11KT 2965 10013

$$
1 follow-up statement
000 
WWUS54 KEWX 190033
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
733 PM CDT MON AUG 18 2008

TXC137-271-463-190039-
/O.CAN.KEWX.SV.W.0151.000000T0000Z-080819T0100Z/
EDWARDS TX-UVALDE TX-KINNEY TX-
734 PM CDT MON AUG 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINNEY...
NORTHWESTERN UVALDE AND SOUTH CENTRAL EDWARDS COUNTIES IS
CANCELLED...

THUNDERSTORMS ACROSS SOUTHERN EDWARDS AND NORTHEASTERN KINNEY 
COUNTY HAVE WEAKENED RAPIDLY TO BELOW SEVERE LIMITS. AS A 
RESULT..THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HOWEVER..RADAR IS INDICATING OUTFLOW WINDS TO NEAR 40 MPH 
WITH THESE STORMS AS THEY MARCH SOUTH ACROSS NORTHEASTERN
KINNEY COUNTY. 

LAT...LON 2940 10030 2973 10025 2979 10004 2973 10003
      2971 10004 2969 10003 2963 10002 2963 9990
      2944 9984
TIME...MOT...LOC 0029Z 348DEG 11KT 2959 10012

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:40 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 18, 6:40 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT MON AUG 18 2008

.AVIATION...A DIMINISHING AREA OF SHOWERS ALONG THE I-35 CORRIDOR
TERMINALS THIS EVENING WITH GENERALLY VFR CONDITIONS TIL 06Z.
AFTER 06Z MVFR CIGS RETURNING WITH SCATTERED SHOWERS AFTER 10Z
LOCALLY LOWERING CIGS TO IFR. KDRT TERMINAL GENERALLY VFR BECOMING
AFTER 12Z MVFR CIGS FORMING BECOMING VFR CIGS AFTER 16Z. SOUTH TO
SOUTHEAST WINDS 5 TO 10 KTS THIS EVENING BECOMING LIGHT AND
VARIABLE AFTER MIDNIGHT. WINDS BECOMING LIGHT NORTHEAST TO NORTH
BY MIDDAY TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT MON AUG 18 2008/

DISCUSSION...
THE MUCH ANTICIPATED BIG UPPER LOW IS FINALLY DIGGING SOUTH
THROUGH THE TEXAS PANHANDLE. THIS HAS A PULLED UP COPIOUS AMOUNTS
OF MOISTURE WITH PW VALUES WELL OVER 2 INCHES ACROSS THE REGION
INCLUDING SOUTH CENTRAL TEXAS. ANOTHER PLAYER IN THE CONVECTION
TODAY IS A SMALLER AND WEAKER LOW PRESSURE AREA CURRENTLY LOCATED
OVER THE RIO GRANDE VALLEY. THE GFS MAINLY SHOWS THIS LOW PRESSURE
FEATURE BELOW 500 MB. THE LIFT ASSOCIATED WITH THIS SOUTH TEXAS
LOW IS HELPING TO ENHANCE RAINFALL MAINLY TO THE SOUTH AND EAST OF
THE AREA. THE NAM DID NOT INITIALIZE THE RAIN VERY WELL AT ALL
THIS MORNING AND DOES NOT EVEN CARRY A REFLECTION OF THE SOUTH
TEXAS LOW MOVING UP THE TEXAS COAST ON TUE-WED. THIS IS A DIFFERENT
SCENARIO THAN THE CURRENT GFS WHICH INITIALIZED VERY WELL THIS
MORNING AND TRACKS THE RIO GRANDE VALLEY LOW UP THE COAST ON TUE
AND INTO EAST TX BY 12Z WED WHERE IT GETS ABSORBED INTO THE LARGER
SOUTHERN PLAINS LOW PRESSURE SYSTEM. BECAUSE OF THE GFS HAVING
INITIALIZED BETTER THIS MORNING...WILL LEAN MORE TOWARD THE GFS
SOLUTION.

THE EASTERN HALF OF THE CWA WILL STILL BE UNDER THE GUN FOR LOCALLY
HEAVY RAIN BOTH TONIGHT AND TUE UNDER THE INFLUENCE OF THE UPPER LOW
TO THE NORTH AND THE SMALLER LOW FORECAST TO MOVE UP THE TEXAS COAST
ON TUE. SOME ADDITIONAL SCATTERED CONVECTION IS FIRING OUT WEST IN
THE HILL COUNTRY AS A WEAK WAVE OVER W TX ROUNDS THE BASE OF THE
LARGE UPPER LOW. EXPECT THIS CONVECTION TO WEAKEN AFTER
SUNSET...BUT WILL CARRY CHANCE POPS OVER THE HILL COUNTRY...AND
LIKELY POPS FARTHER EAST. WILL HOLD OFF ON ANY FLOOD WATCH FOR NOW
AS BEST RAINFALL POTENTIAL WILL LIKELY OCCUR TOMORROW OVER THE FAR
EASTERN ZONES AS THE WEAKER LOW FOCUSES RAIN ALONG THE COASTAL
PLAINS. POPS TOMORROW WILL RANGE FROM SLIGHT OVER DRT...TO
CATEGORICAL OVER THE FAR EAST.

WILL SEE AN OVERALL DRYING TREND ON WED AS DEEPER WESTERLY
FLOW DEVELOPS OVERHEAD AND THICKER MOISTURE GETS PUSHED OFF TO THE
EAST.  AS THE LARGE UPPER LOW MOVES OFF TO THE NE INTO THE MID MS
VALLEY ON THU...IT WILL LEAVE A WEAKNESS IN THE 500 MB HEIGHT FIELD
OVER THE COASTAL PLAINS OF TX.  THIS WILL ALLOW FOR SCATTERED
CONVECTION OVER THE SE ZONES ON THU AND SPREAD A BIT FARTHER INLAND
ON FRI. SMALL POP WILL CONTINUE THROUGH THE WEEKEND AS MEAN RH
VALUES REMAIN HIGH AND THE UPPER RIDGE REMAINS FAR ENOUGH TO THE
WEST TO ALLOW CONVECTION TO FORM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  85  70  91  72 /  70  60  40  30  20
AUSTIN BERGSTROM INTL AIRPORT  72  85  70  92  68 /  70  70  50  30  20
DEL RIO INTL AIRPORT           70  90  72  93  73 /  30  30  -   10  10
SAN ANTONIO INTL AIRPORT       72  86  70  91  73 /  50  60  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/02
Hazardous weather outlook, Aug 18, 3:50 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT MON AUG 18 2008

TXZ171>173-183>194-202>209-217>225-228-191045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
350 PM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT
ACROSS MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...GENERALLY
EAST OF A LINE FROM ROCKSPRINGS TO EAGLE PASS. SOME OF THESE STORMS
WILL PRODUCE LOCALLY HEAVY RAINS WHICH MAY CAUSE BRIEF LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY
AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO TEXAS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. A FLASH FLOOD WATCH MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED MONDAY THROUGH WEDNESDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:18 AM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Guadalupe, Karnes, Wilson117 min
Aug 19, 6:30 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Guadalupe, Wilson2 hr
Aug 19, 6:58 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.